Texas, 2008

Hail and Damaging Winds in Texas, July 13, 2008

July 13, 2008 · NWS FWD · 3 events in 2 counties and zones

A weak boundary moved into north Texas during the afternoon hours. This combined with increasing moisture and moderate instability prompted a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak boundary moved into north Texas during the afternoon hours. This combined with increasing moisture and moderate instability prompted a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 13, 5:50 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 13, 5:50 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT SUN JUL 13 2008

.640 PM AVIATION UPDATE...
THUNDERSTORMS WILL CONTINUE THIS EVENING IN SOUTHEAST PORTIONS OF
NORTH TEXAS...BUT MOST LIKELY WILL WEAKEN QUICKLY AS THE SUN LOWERS
AND SETS. A FEW OF THE STORMS WILL PRODUCE HAIL AND GUSTY WINDS.
NORTHERLY WINDS WILL CONTINUE THROUGH THE NIGHT...AND WEAKEN MONDAY
AFTERNOON. #26

&&

.UPDATE...
COLD FRONT CURRENTLY LIES ALONG A LINE FROM NEAR QUITMAN...TO
RICE...TO HILLSBORO...TO HICO. SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME STORMS ARE
STRONG PRODUCING WINDS UP TO 50 MPH AND A ISOLATED STORM COULD
BRIEFLY BECOME SEVERE...PRODUCING SMALL HAIL AND WINDS TO 60 MPH.

QUICK UPDATE TO THE GRIDS FOR CURRENT TRENDS AND TO INCREASE POPS
IN THE SOUTH AND SOUTHEAST FOR THE REMAINDER OF THE EVENING. NEW
ZONES WILL BE OUT SHORTLY.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT SUN JUL 13 2008/
A COLD FRONT THAT EXTENDED SOUTHEAST OF A CLARKSVILLE...TO
HILLSBORO TO LAMPASAS LINE AS OF 20Z....WILL BECOME STATIONARY
ACROSS THE EXTREME SOUTHEASTERN PART OF NORTH TEXAS OVERNIGHT. WE
WILL SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT...AND FEW STORMS THROUGH SUNSET MAY PRODUCE SMALL HAIL
AND WIND GUSTS OVER 40 MPH. WE WILL SEE LOW CHANCES OF SHOWERS
AND THUNDERSTORMS MONDAY THROUGH TUESDAY AS THE FRONTAL BOUNDARY
REMAINS ACROSS THE SOUTHERN PART OF THE FORECAST AREA MONDAY AND
THEN STARTS TO LIFT BACK TO THE NORTH ON TUESDAY. IT WILL BE RAIN
FREE WITH ABOVE NORMAL TEMPERATURES WEDNESDAY THROUGH THE WEEKEND
AS AN UPPER RIDGE BUILDS BACK ACROSS NORTH TEXAS. #58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  97  77  96  75 /  20  30  20  20  10
WACO, TX              74  96  75  96  72 /  40  30  20  20  10
PARIS, TX             69  90  69  94  69 /  20  20  10  10  10
DENTON, TX            72  94  73  95  71 /  20  20  20  20  10
MCKINNEY, TX          71  94  72  94  70 /  20  20  20  20  10
DALLAS, TX            76  96  77  95  75 /  20  20  20  20  10
TERRELL, TX           73  94  73  95  71 /  20  20  20  20  10
CORSICANA, TX         74  96  73  95  72 /  50  30  20  20  10
TEMPLE, TX            73  97  72  96  71 /  40  30  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/82
Hazardous weather outlook, Jul 13, 6:35 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT SUN JUL 13 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140300-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
735 PM CDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND EARLY NIGHT...
GENERALLY SOUTH OF A ATHENS...CORSICANA...HILLSBORO LINE. THE
STRONGEST STORMS WILL BE SOUTH OF I-20...AND WILL BE CAPABLE OF GUSTY
WINDS TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY. MOREOVER...A SLIGHT
CHANCE OF THUNDERSTORMS WILL LINGER INTO TUESDAY. SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...PARTICULARLY
SOUTH OF THE I-20 CORRIDOR.

25

In the hours before

Special weather statement, Jul 13, 3:10 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
410 PM CDT SUN JUL 13 2008

TXZ105-121-122-132145-
HUNT TX-VAN ZANDT TX-KAUFMAN TX-
410 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL HUNT COUNTY
  NORTHEASTERN KAUFMAN COUNTY
  NORTHWESTERN VAN ZANDT COUNTY

AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 1 MILE WEST OF QUINLAN OR 14 MILES NORTHWEST OF
WILLS POINT...MOVING SOUTHEAST AT 13 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE QUINLAN...WILLS POINT AND
LAKE TAWAKONI STATE PARK.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3275 9586 3270 9604 3287 9620 3295 9611
TIME...MOT...LOC 2110Z 312DEG 11KT 3288 9611
Special weather statement, Jul 13, 3:56 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT SUN JUL 13 2008

TXZ122-132230-
VAN ZANDT TX-
456 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VAN ZANDT COUNTY

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF WILLS POINT...MOVING SOUTHEAST AT
7 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EDGEWOOD AND FRUITVALE.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3266 9575 3255 9586 3267 9600 3274 9590
TIME...MOT...LOC 2156Z 308DEG 6KT 3268 9594
Special weather statement, Jul 13, 4:48 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CDT SUN JUL 13 2008

TXZ121-122-135-132315-
VAN ZANDT TX-KAUFMAN TX-HENDERSON TX-
548 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KAUFMAN COUNTY
  NORTHWESTERN HENDERSON COUNTY
  SOUTHWESTERN VAN ZANDT COUNTY

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF CANTON TO 11 MILES WEST OF GUN BARREL CITY...MOVING SOUTHEAST AT
5 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE GUN BARREL CITY...KEMP...
MABANK...SEVEN POINTS...TOOL AND PURTIS CREEK STATE PARK.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL CAN BE EXPECTED FROM THESE
STORMS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THESE STORMS.

LAT...LON 3225 9624 3225 9626 3228 9629 3229 9629
      3231 9630 3230 9631 3231 9633 3240 9644
      3251 9607 3240 9581
TIME...MOT...LOC 2248Z 302DEG 4KT 3245 9605 3236 9632
Special weather statement, Jul 13, 5:38 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 PM CDT SUN JUL 13 2008

TXZ145-146-140015-
NAVARRO TX-HILL TX-
638 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HILL COUNTY
  WESTERN NAVARRO COUNTY

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES EAST OF HILLSBORO...MOVING SOUTHEAST AT
13 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DAWSON AND HUBBARD.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3201 9643 3180 9684 3200 9697 3219 9654
TIME...MOT...LOC 2338Z 314DEG 11KT 3199 9679

82/JLD
Special weather statement, Jul 13, 5:58 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
658 PM CDT SUN JUL 13 2008

TXZ145-140030-
HILL TX-
658 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HILL COUNTY

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER HILLSBORO...MOVING SOUTHEAST AT 11 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BYNUM...HILLSBORO AND
HUBBARD.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3185 9702 3186 9704 3186 9705 3184 9709
      3184 9710 3199 9722 3207 9708 3184 9678
      3172 9694
TIME...MOT...LOC 2358Z 318DEG 9KT 3199 9711
Special weather statement, Jul 13, 6:42 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
742 PM CDT SUN JUL 13 2008

TXZ159-140115-
MCLENNAN TX-
742 PM CDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MCLENNAN COUNTY

AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF LACY-LAKEVIEW...MOVING
SOUTHEAST AT 17 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLMEAD...HALLSBURG...
LACY-LAKEVIEW...MART...NORTHCREST AND RIESEL.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3167 9721 3179 9705 3161 9685 3160 9685
      3154 9681 3147 9691 3147 9693 3144 9698
      3143 9701
TIME...MOT...LOC 0042Z 328DEG 15KT 3166 9706

The radar

The Dallas/Ft Worth radar (KFWS), 105 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McLennan

When
July 13, 7:05 PM CST
Where
McLennan County, 0.69 mi N of Northcrest
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.640, -97.100

An officer reported 60 MPH winds.

Hail, Hill

When
July 13, 7:15 PM CST
Where
Hill County, 0.91 mi NE of Hillsboro
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.010, -97.120

The sheriff's department relayed a report of nickel-size hail from the Hillsboro Fire Department at the intersection of I-35 and Highway 22.

Thunderstorm Wind, Hill

When
July 13, 7:50 PM CST
Where
Hill County, 0.91 mi NE of Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.010, -97.120

Power lines and poles were blown down across Hillsboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120718, 120722, 120720.